The Annals of Applied Probability

Conditional limit theorems for regulated fractional Brownian motion

Hernan Awad and Peter Glynn

Full-text: Open access


We consider a stationary fluid queue with fractional Brownian motion input. Conditional on the workload at time zero being greater than a large value b, we provide the limiting distribution for the amount of time that the workload process spends above level b over the busy cycle straddling the origin, as b→∞. Our results can be interpreted as showing that long delays occur in large clumps of size of order b2−1/H. The conditional limit result involves a finer scaling of the queueing process than fluid analysis, thereby departing from previous related literature.

Article information

Ann. Appl. Probab., Volume 19, Number 6 (2009), 2102-2136.

First available in Project Euclid: 25 November 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K25: Queueing theory [See also 68M20, 90B22]
Secondary: 90B22: Queues and service [See also 60K25, 68M20] 68M20: Performance evaluation; queueing; scheduling [See also 60K25, 90Bxx] 60F99: None of the above, but in this section

Queues fractional Brownian motion conditional limit laws large buffer asymptotic


Awad, Hernan; Glynn, Peter. Conditional limit theorems for regulated fractional Brownian motion. Ann. Appl. Probab. 19 (2009), no. 6, 2102--2136. doi:10.1214/09-AAP605.

Export citation


  • [1] Adler, R. J. (1990). An Introduction to Continuity, Extrema, and Related Topics for General Gaussian Processes. Institute of Mathematical Statistics Lecture Notes—Monograph Series 12. IMS, Hayward, CA.
  • [2] Asmussen, S. and Klüppelberg, C. (1996). Large deviations results for subexponential tails, with applications to insurance risk. Stochastic Process. Appl. 64 103–125.
  • [3] Berman, S. M. (1992). Sojourns and Extremes of Stochastic Processes. Wadsworth & Brooks/Cole, Belmont, CA.
  • [4] Chang, C.-S., Yao, D. D. and Zajic, T. (1996). Moderate deviations for queues with long-range dependent input. In Stochastic Networks (New York, 1995) (P. Glasserman, K. Sigman and D. Yao, eds.). Lecture Notes in Statist. 117 275–298. Springer, New York.
  • [5] Chang, C.-S., Yao, D. D. and Zajic, T. (1999). Large deviations, moderate deviations, and queues with long-range dependent input. Adv. in Appl. Probab. 31 254–278.
  • [6] Chang, C.-S., Yao, D. D. and Zajic, T. (2000). Large deviations for processes with long-range dependence, with queueing applications. IMA Preprint Series # 1712. Available at
  • [7] Crovella, M. E. and Bestavros, A. (1997). Self-similarity in world wide web traffic: Evidence and possible causes. IEEE/ACM Transactions on Networking 5 835–846.
  • [8] Dieker, A. B. (2005). Extremes of Gaussian processes over an infinite horizon. Stochastic Process. Appl. 115 207–248.
  • [9] Duffield, N. G. and O’Connell, N. (1995). Large deviations and overflow probabilities for the general single-server queue, with applications. Math. Proc. Cambridge Philos. Soc. 118 363–374.
  • [10] Duncan, T. E., Hu, Y. and Pasik-Duncan, B. (2000). Stochastic calculus for fractional Brownian motion. I. Theory. SIAM J. Control Optim. 38 582–612 (electronic).
  • [11] Erramilli, A., Narayan, O. and Willinger, W. (1996). Experimental queueing analysis with long-range dependent packet traffic. IEEE/ACM Transactions on Networking 4 209–223.
  • [12] Fiorini, P. M., Sheahan, R. and Lipsky, L. (2005). On unreliable computing systems when heavy-tails appear as a result of the recovery procedure. SIGMETRICS Perform. Eval. Rev. 33 15–17.
  • [13] Gripenberg, G. and Norros, I. (1996). On the prediction of fractional Brownian motion. J. Appl. Probab. 33 400–410.
  • [14] Heath, D., Resnick, S. and Samorodnitsky, G. (1998). Heavy tails and long range dependence in ON/OFF processes and associated fluid models. Math. Oper. Res. 23 145–165.
  • [15] Hüsler, J. and Piterbarg, V. (1999). Extremes of a certain class of Gaussian processes. Stochastic Process. Appl. 83 257–271.
  • [16] Hüsler, J. and Piterbarg, V. (2008). A limit theorem for the time of ruin in a Gaussian ruin problem. Stochastic Process. Appl. 118 2014–2021.
  • [17] Jelenkovic, P. R. and Tan, J. (2007). Characterizing heavy-tailed distributions induced by retransmissions. Technical Report EE2007-09-07. Dept. Electrical Engineering, Columbia Univ., New York. Available at arXiv:0709.1138v2 [math.PR].
  • [18] Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • [19] Konstantopoulos, T. and Lin, S.-J. (1996). Fractional Brownian approximations of queueing networks. In Stochastic Networks (New York, 1995) (P. Glasserman, K. Sigman and D. Yao, eds.). Lecture Notes in Statist. 117 257–273. Springer, New York.
  • [20] Konstantopoulos, T. and Lin, S.-J. (1996). Fractional Brownian motions and Lévy motions as limits of stochastic traffic models. In Proc. of the 34th Annual Allerton Conf. on Communication, Control and Computation 913–922. IEEE, New York.
  • [21] Konstantopoulos, T. and Lin, S.-J. (1998). Macroscopic models for long-range dependent network traffic. Queueing Systems Theory Appl. 28 215–243.
  • [22] Laskin, N., Lambadaris, I., Harmantzis, F. and Devetsikiotis, M. (2002). Fractional Levy motion and its application to network traffic modeling. Computer Networks 40 363–375.
  • [23] Leland, W., Taqqu, M., Willinger, W. and Wilson, D. (1994). On the self-similar nature of ethernet traffic (extended version). IEEE/ACM Transactions on Networking 2 1–15.
  • [24] Mandjes, M., Mannersalo, P., Norros, I. and van Uitert, M. (2006). Large deviations of infinite intersections of events in Gaussian processes. Stochastic Process. Appl. 116 1269–1293.
  • [25] Mannersalo, P. (2002). Some notes on prediction of teletraffic. In 15th ITC Specialist Seminar. Würzburg, Germany. Available at
  • [26] Massoulie, L. and Simonian, A. (1999). Large buffer asymptotics for the queue with fractional Brownian input. J. Appl. Probab. 36 894–906.
  • [27] Mikosch, T., Resnick, S., Rootzén, H. and Stegeman, A. (2002). Is network traffic approximated by stable Lévy motion or fractional Brownian motion? Ann. Appl. Probab. 12 23–68.
  • [28] Narayan, O. (1998). Exact asymptotic queue length distribution for fractional Brownian traffic. Adv. Perf. Anal. 1 39–64.
  • [29] Neidhardt, A. L. and Wang, J. L. (1998). The concept of relevant time scales and its application to queuing analysis of self-similar traffic (or is Hurst naughty or nice?). In Proceedings of the 1998 ACM SIGMETRICS Joint International Conference on Measurement and Modeling of Computer Systems 222–232. Madison, Wisconsin.
  • [30] Norros, I. (1994). A storage model with self-similar input. Queueing Systems Theory Appl. 16 387–396.
  • [31] Norros, I. (1995). On the use of fractional Brownian motion in the theory of connectionless networks. IEEE Journal on Selected Areas in Communications 13 953–962.
  • [32] Norros, I. (1999). Busy periods of fractional Brownian storage: A large deviations approach. Adv. Perf. Anal. 2 1–19.
  • [33] Norros, I., Valkeila, E. and Virtamo, J. (1999). An elementary approach to a Girsanov formula and other analytical results on fractional Brownian motions. Bernoulli 5 571–587.
  • [34] O’Connell, N. and Procissi, G. (1998 August). On the build-up of large queues in a queueing model with fractional Brownian motion input. Technical Report HPL-BRIMS-98-18. Basic Research Institute in the Mathematical Sciences, HP Laboratories, Bristol.
  • [35] Taqqu, M. S., Willinger, W. and Sherman, R. (1997). Proof of a fundamental result in self-similar traffic modeling. ACM SIGCOMM Computer Communication Review 27 5–23.
  • [36] Tsoukatos, K. P. and Makowski, A. M. (2000). Heavy traffic limits associated with M/G/∞ input processes. Queueing Systems Theory Appl. 34 101–130.
  • [37] Whitt, W. (2000). Limits for cumulative input processes to queues. Probab. Engrg. Inform. Sci. 14 123–150.
  • [38] Whitt, W. (2000). An overview of Brownian and non-Brownian FCLTs for the single-server queue. Queueing Systems Theory Appl. 36 39–70.
  • [39] Willinger, W., Taqqu, M. S., Sherman, R. and Wilson, D. V. (1997). Self-similarity through high-variability: Statistical analysis of ethernet lan traffic at the source level. IEEE/ACM Transactions on Networking 5 71–86.
  • [40] Zeevi, A. J. and Glynn, P. W. (2000). On the maximum workload of a queue fed by fractional Brownian motion. Ann. Appl. Probab. 10 1084–1099.